Alert archive / Texas / Flash Flood Warnings in 2014

Flash Flood Warning 48, NWS Fort Worth, TX

September 17, 2014Bell County, Texas

NWS Fort Worth, TX issued this flash flood warning at Sep 17, 2014, 11:27 PM CDT for Bell County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 17, 2014, 11:27 PM CDT (04:27 UTC)
Expired
Sep 18, 2014, 1:30 AM CDT
In force
2 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

County Bell County, TX

The radar

The Ft Hood radar (KGRK), 16 km from the middle of the area, began a volume at 04:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 4.5 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2014-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1378 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2014-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1378 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1378 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

247 
WGUS54 KFWD 180427
FFWFWD
TXC027-180630-
/O.NEW.KFWD.FF.W.0048.140918T0427Z-140918T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
1127 PM CDT WED SEP 17 2014

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL BELL COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 130 AM CDT

* AT 1125 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  THUNDERSTORMS WITH HEAVY RAINFALL 3 MILES SOUTH OF HOLLAND...MOVING
  SOUTH AT 5 MPH. VERY HEAVY RAINS HAVE ALREADY OCCURRED ACROSS THE
  WARNED AREA...AND ADDITIONAL HEAVY RAINFALL WILL RESULT IN FLASH 
  FLOODING THROUGH 130 AM CDT. AN ADDITIONAL 1-2 INCHES OF RAIN IS   
  POSSIBLE. 

* LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY HEAVY RAIN INCLUDE  
  HOLLAND AND BARTLETT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS. IT IS VERY DIFFICULT AT NIGHT TO TELL HOW
MUCH WATER IS ON THE ROADS OR IF THE ROAD HAS BEEN DAMAGED OR WASHED
AWAY. TAKE A DIFFERENT ROUTE TO REACH YOUR DESTINATION OR WAIT UNTIL
WATER RECEDES.

&&

LAT...LON 3078 9739 3088 9765 3104 9755 3096 9722
      3089 9725 3088 9726 3085 9727 3083 9729
      3076 9731

$$


82/JLD
1 follow-up statement
645 
WGUS74 KFWD 180521
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1221 AM CDT THU SEP 18 2014

TXC027-180630-
/O.CON.KFWD.FF.W.0048.000000T0000Z-140918T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BELL TX-
1221 AM CDT THU SEP 18 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 AM CDT FOR SOUTH
CENTRAL BELL COUNTY...

AT 1219 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED AN 
AREA OF LIGHT TO MODERATE RAIN NEAR HOLLAND...MOVING EAST AT 5 MPH. 
THE HEAVIEST RAINS HAVE MOVED SOUTH OF BELL COUNTY AS OF 1219 AM. 

RADAR ESTIMATES INDICATED THAT 1 TO 3 INCHES OF RAIN FELL ACROSS 
ISOLATED AREAS IN SOUTHERN BELL COUNTY. EVEN THOUGH ADDITIONAL HEAVY 
RAINS ARE NO LONGER EXPECTED...THE RUNOFF FROM THE EARLIER HEAVY 
RAINS MAY STILL CAUSE LOCALIZED FLOODING ISSUES IN SOME AREAS.

SOME LOCATIONS THAT CONTINUE TO BE AFFECTED BY LOCALIZED FLOODING 
HEAVY RAIN INCLUDE HOLLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS. IT IS VERY DIFFICULT AT NIGHT TO TELL HOW
MUCH WATER IS ON THE ROADS OR IF THE ROAD HAS BEEN DAMAGED OR WASHED
AWAY. TAKE A DIFFERENT ROUTE TO REACH YOUR DESTINATION OR WAIT UNTIL
WATER RECEDES.

&&

LAT...LON 3078 9739 3088 9765 3104 9755 3096 9722
      3089 9725 3088 9726 3085 9727 3083 9729
      3076 9731

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 17, 10:11 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Sep 17, 10:11 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1011 PM CDT WED SEP 17 2014

.UPDATE...
CONVECTIVE ACTIVITY CONTINUES ACROSS THE SOUTHERN COUNTIES OF THE
CWA THIS EVENING AND SLOW MOVING STORMS ARE PRODUCING HEAVY
RAINFALL. LOCALIZED AREAS OF NUISANCE FLOODING OR POTENTIALLY
LOCALIZED FLASH FLOODING MAY OCCUR OVER THE NEXT FEW HOURS. THE
ACTIVITY IS EXPECTED TO WEAKEN OVERNIGHT IN THE ABSENCE OF DECENT
LIFT AND A WEAK LLJ. ADJUSTED POPS AND TEMPERATURES OVERNIGHT TO
ACCOUNT FOR THE LATEST TRENDS.

MORE PRECIPITATION IS EXPECTED TO DEVELOP ON THURSDAY AND CHANCES
FOR A HEAVY RAIN/FLASH FLOOD POTENTIAL APPEAR TO BE INCREASING FOR
OUR SOUTHERN AND POSSIBLY SOUTHWESTERN AREAS. TODAY/S EARLIER
MODEL RUNS INDICATED A RICH MOISTURE AXIS PROVIDING A FOCUS FOR
CONVECTIVE DEVELOPMENT SOME WHERE ACROSS OUR SOUTHERN COUNTIES.
THE BOUNDARY COULD BE NOTED IN THE FORECASTED THETA-E FIELDS AND THE
850-700 MB WIND FIELDS. ALTHOUGH THE MODELS VARIED ON THE LOCATION
OF THE THIS AXIS...THEY ALL HAD AN AXIS OF HIGHER QPF AMOUNTS
DEVELOPING SOME WHERE IN THE CENTRAL TEXAS AREA...GENERALLY AROUND
AND/OR SOUTH OF THE WACO AREA. WITH HIGH PWATS STILL IN PLACE
ACROSS THE REGION...THIS RAISES SOME CONCERN FOR A FLASH FLOOD
THREAT ACROSS OUR SOUTHERN COUNTIES ON THURSDAY. OUR NEIGHBORS TO
THE SOUTH ALREADY HAVE FLASH/FLOOD WATCHES IN PLACE. WE WOULD
LIKE TO SEE THE FULL 00Z MODEL SUITE BEFORE MAKING ANY FINAL
DETERMINATIONS OF THE NEED FOR AND LOCATION OF A WATCH. THE 00Z
NAM HAS NOW SHIFTED THE AXIS OF PRECIPITATION ACROSS OUR SOUTHWEST
AND THE 12Z ECMWF APPEARS TO ALSO SUPPORT THIS. THE MOST LIKELY
TIME FRAME FOR HEAVY PRECIPITATION TO OCCUR IS LATE THURSDAY MORNING
THROUGH THE EVENING HOURS AND WE FEEL WE HAVE SOME TIME TO SEE HOW
THE OVERNIGHT CONVECTION TRENDS AND ALSO ANALYZE THE FULL 00Z
MODEL SUITE BEFORE MAKING ANY FINAL DECISIONS ON A FLASH/FLOOD
WATCH FOR TOMORROW.

82/JLD

&&

.AVIATION...
/ISSUED 618 PM CDT WED SEP 17 2014/
THE CURRENT WEATHER PATTERN IS COMPRISED OF AN UPPER TROUGH OVER
THE SOUTHEAST CONUS AND AN UPPER RIDGE OVER THE CENTRAL AND
SOUTHWEST. THIS TYPICALLY YIELDS HOT AND MUNDANE WEATHER ACROSS NORTH
TEXAS IN THE SUMMER. HOWEVER...THE REMNANTS OF TROPICAL CYCLONE
ODILE HAVE WORKED THEIR WAY NORTHEAST AND EAST FROM THE EASTERN
PACIFIC INTO THE SOUTHWESTERN PART OF THE COUNTRY. THIS HAS
ESSENTIALLY WEAKENED THE RIDGE AND BROUGHT ABOVE-NORMAL AMOUNTS
OF MID AND UPPER LEVEL MOISTURE FROM THE SOUTHWESTERN STATES
EASTWARD ACROSS NORTH AND CENTRAL TEXAS WITHIN A SERIES OF SUBTLE
SHORTWAVES.

FOR AVIATION CONCERNS...THIS MEANS PERIODS OF SCATTERED MAINLY
AFTERNOON SHOWERS AND THUNDERSTORMS FOR THE NEXT FEW DAYS.
CURRENTLY...SHOWERS AND STORMS IN THE METROPLEX ARE BEING ENHANCED
BY OUTFLOW BOUNDARIES FROM PREVIOUS STORMS. THE POSSIBILITY FOR A
SHORT-LIVED THUNDERSTORM WILL EXIST AT THE METROPLEX TAF SITES FOR
ANOTHER HOUR OR SO...THEN THINGS SHOULD WIND DOWN WITH THE LOSS OF
SURFACE HEATING. ACTIVITY IS BEGINNING LATER IN THE WACO
AREA...BUT MOISTURE AND INSTABILITY WILL BE SUFFICIENT FOR
THUNDERSTORM DEVELOPMENT NEAR KACT DURING THE NEXT COUPLE OF
HOURS...ESPECIALLY IF ANY MESOSCALE BOUNDARIES WORK THEIR WAY
SOUTH.

CONDITIONS SHOULD QUIET DOWN AFTER 03Z WITH VFR EXPECTED FOR THE
REST OF THE FORECAST. DUE TO THE HIGH AMOUNTS OF MOISTURE
CURRENTLY IN PLACE...WE MAY ADD VCSH AT ALL LOCATIONS FOR THE
OVERNIGHT AND EARLY MORNING PERIOD. THERE WILL BE A CHANCE OF
THUNDER AGAIN THURSDAY AFTERNOON...BUT THE LATEST MODEL DATA KEEPS
ACTIVITY FARTHER SOUTHWEST AND AWAY FROM NORTH TEXAS TAF SITES.

30

&&

.PREV DISCUSSION... /ISSUED 355 PM CDT WED SEP 17 2014/
SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS THE
REGION THIS AFTERNOON AHEAD OF A WEAK UPPER LEVEL SHORTWAVE. THIS
ACTIVITY WILL TEND TO MOVE EAST AND SOUTHEAST...AND THE MOST OF
THE ACTIVITY IS EXPECTED TO SHIFT TO THE SOUTH OF I-20 LATER THIS
EVENING. LOCALLY HEAVY RAIN AND CLOUD TO GROUND LIGHTNING WILL
ACCOMPANY SOME OF THESE STORMS. A FEW GUSTY WINDS MAY OCCUR WITH
THE STORMS BEFORE SUNSET.

WE WILL REMAIN IN A MOIST ATMOSPHERE INTO THE WEEKEND AS
SOUTHERLY LOW LEVEL WINDS PREVAIL WHILE UPPER LEVEL MOISTURE
CONTINUES TO SPREAD EAST ACROSS TEXAS. WITH WEAK DISTURBANCES
MOVING ACROSS THE REGION...WE WILL CONTINUE TO SEE SCATTERED
SHOWERS AND THUNDERSTORMS. SOME LOCALLY HEAVY RAIN WILL ACCOMPANY
SOME OF THE STORMS LATE TONIGHT THROUGH THURSDAY. AT THIS
TIME...EXPECT THE MORE WIDESPREAD HEAVY RAIN TO BE TO THE SOUTH OF
THE FORECAST AREA...THUS WILL NOT BE ISSUING A FLASH FLOOD WATCH
FOR OUR PART OF CENTRAL TEXAS AT THIS TIME. RAIN CHANCES SHOULD
SHIFT MORE TO THE WESTERN PART OF THE FORECAST AREA LATE FRIDAY
INTO FRIDAY NIGHT...BUT AS THE UPPER LEVEL REMNANTS OF ODILE MOVE
INTO THE CENTRAL PLAINS...RAIN CHANCES WILL RETURN ACROSS ALL OF
NORTH TEXAS SATURDAY. AS THE ODILE REMNANTS MOVE EAST...EXPECT A
COLD FRONT TO MOVE DOWN INTO LATE SUNDAY INTO EARLY MONDAY. RAIN
CHANCES SHOULD COME TO AN END ACROSS ALL BUT THE SOUTHERN ZONES
AFTER SUNDAY NIGHT...WITH LINGERING CHANCES INTO MONDAY SOUTH OF A
LAMPASAS TO ATHENS LINE. RAIN CHANCES WILL RETURN BY WEDNESDAY AS
ANOTHER SHORTWAVE MOVES OUT INTO THE PLAINS.

58

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  74  89  73  90  73 /  20  40  20  20  10
WACO, TX              72  86  71  89  70 /  60  70  20  30  10
PARIS, TX             71  88  68  89  69 /  20  30  10  10  10
DENTON, TX            72  89  70  90  70 /  20  30  20  20  10
MCKINNEY, TX          72  89  69  90  69 /  20  30  20  10  10
DALLAS, TX            76  89  73  90  73 /  20  40  20  20  10
TERRELL, TX           74  87  70  89  70 /  20  40  20  10  10
CORSICANA, TX         73  86  70  89  70 /  30  50  20  20  10
TEMPLE, TX            69  86  71  89  70 /  60  80  20  40  20
MINERAL WELLS, TX     72  87  69  88  69 /  30  50  20  30  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

30/82
Hazardous weather outlook, Sep 17, 9:51 PM CDT, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
951 PM CDT WED SEP 17 2014

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-190300-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
951 PM CDT WED SEP 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE MAINLY SOUTH OF
I-20 OVERNIGHT. LOCALLY HEAVY RAINFALL AND CLOUD TO GROUND
LIGHTNING WILL BE THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
SCATTERED THUNDERSTORMS WILL REMAIN IN THE FORECAST THURSDAY
THROUGH SUNDAY NIGHT. SOME THUNDERSTORMS COULD PRODUCE HEAVY
RAIN AND LOCALIZED FLASH FLOODING...MAINLY THURSDAY AFTERNOON
AND EVENING.THE MOST LIKELY REGION WOULD BE SOUTH OF INTERSTATE
20 THURSDAY THROUGH THURSDAY NIGHT.

ISOLATED THUNDERSTORMS MAY LINGER INTO MONDAY SOUTH OF A LAMPASAS
TO ATHENS LINE. SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 7:44 PM CDTAreal Flood AdvisoryFWDFalls91 min
Sep 17, 9:22 PM CDTAreal Flood AdvisoryFWDBell113 min
Sep 17, 10:35 PM CDTAreal Flood AdvisoryFWDHill85 min
Sep 17, 11:09 PM CDTAreal Flood AdvisoryFWDBell66 min
Sep 18, 12:58 AM CDTSpecial Weather StatementFWDLamar62 min
Sep 18, 4:18 AM CDTFlash Flood WatchFWDBell, Comanche, Coryell, Falls, Hamilton, Lampasas and 6 more17 hr
Sep 18, 2:56 PM CDTSpecial Weather StatementFWDRobertson64 min
Sep 18, 3:31 PM CDTAreal Flood AdvisoryFWDBell59 min
Sep 18, 3:35 PM CDTAreal Flood AdvisoryFWDLampasas85 min
Sep 18, 4:07 PM CDTSpecial Weather StatementFWDBell23 min
Sep 18, 4:36 PM CDTAreal Flood AdvisoryFWDBell114 min
Sep 18, 4:43 PM CDTSpecial Weather StatementFWDHood32 min
Sep 18, 5:05 PM CDTAreal Flood AdvisoryFWDLampasas115 min
Sep 18, 5:43 PM CDTSpecial Weather StatementFWDHill62 min
Sep 18, 5:45 PM CDTSpecial Weather StatementFWDBosque60 min
Sep 18, 6:37 PM CDTAreal Flood AdvisoryFWDHill113 min

Nearby

Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.